Texas, 2004

Flash Flooding and Damaging Wind in Texas, August 22 to 23, 2004

August 22 to 23, 2004 · NWS EWX · 4 events in 3 counties and zones

3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 22, 8:00 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 22, 8:00 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT SUN AUG 22 2004

.UPDATE...HEAVY RAIN NOW FOCUSED ALONG BEXAR MEDINA COUNTY LINE
NORTH INTO EASTERN BANDERA AND KENDALL COUNTIES. HOT POCKET OF AIR
TO OUR SOUTH AND SOUTHWEST BEING ADVECTED NORTHWARD (BY GOOD LOW
LEVEL SOUTHERLY FLOW) INTO COOL THUNDERSTORM OUTFLOW..THUS CREATING A
PSUEDO-COLD FRONTAL BOUNDARY WHICH IS HELPING TO MAINTAIN THESE
STORMS. NEW FORECASTS HANDLE THIS WITH HEAVY RAINS.

&&

.PREV DISCUSSION...
SCATTERED SHRA/TSRA DRIFTING NWD ACRS THE WESTERN SXNS OF CNTRL TX
AHEAD OF A S/W TROF SLOWLY LIFTING OUT OF MEXICO...WHILE SCT TO
NUMEROUS SHRA/TSRA WERE SPREADING NWD ACRS THE EAST.  STORMS WILL
DIMINISH SOME THIS EVENING...BUT WILL CONT WITH LOW CHC POPS IN THE
OVERNIGHT HOURS AHEAD OF THE S/W TROF.  WILL SEE DIMINISHING POPS
DURING THE DAY MONDAY ESPECIALLY IN THE WEST WITH THE TROF MOVG EWD
AND EXCEPT FOR ISOLD-WDLY SCT SHRA/TSRA IN THE EAST MONDAY EVENING.
BY MON EVENING THRU TUESDAY THE UPR RDG TO DOMINATE WITH WARMER
HUMID CONDS PREVAILING.  ON WEDNESDAY S/W ENERGY ENTERING SW TX
COULD PRODUCE SCT CONVECTION IN THE NWRN CWA ON THE PERIPHERY OF
THE RDG BY THE AFTN AND EVENING.  FOR THE LATER PART OF THE WEEK
INTO THE WEEKEND IT APPEARS S TX WILL CONTINUE TO BE ON THE EDGE OF
THE RIDGE WITH PSBL S/W ENERGY LIFTING OUT OF MEXICO/W TX THAT COULD
RESULT IN CONVECTION MOVG INTO THE NW CWA EACH AFTN AND EVENING.  FOR
NOW HOWEVER WILL FORECAST GENERALLY AS IS WITH CLIMO SEA-BREEZE POPS
MAINLY IN THE EAST.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WARNING FOR BEXAR
AND MEDINA COUNTIES TIL 1045 PM.

&&

02/13
Hazardous weather outlook, Aug 22, 4:39 AM CST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT SUN AUG 22 2004

TXZ171>173-183>194-202>209-217>225-228-231030-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
539 AM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS. THE PRIMARY THREATS ARE LOCALLY HEAVY RAINFALL
AND LIGHTNING STRIKES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE ARE ONLY SLIGHT CHANCES OF THUNDERSTORMS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Austin/San Antonio radar (KEWX), 69 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
August 22, 8:22 PM CST to 8:30 PM CST
Where
Bexar County, 10 mi W of San Antonio
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.417, -98.667

Severe thunderstorm winds blew down power lines in the western part of San Antonio.

Flash Flood, Medina

When
August 22, 8:30 PM CST to August 23, 3:00 AM CST
Where
Medina County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Heavy rainfall over saturated soils caused flash flooding from late on the night of August 21 into the next morning over eastern Medina County. Rain totals were between 1 and 2 inches over the east half of the county with the maximum amounts near 4 inches along US90 just west of the Bexar County line. Numerous roads were closed by the flash flooding, including FM471 near LaCoste.

Flash Flood, Bexar

When
August 22, 9:00 PM CST to 10:00 PM CST
Where
Bexar County, San Antonio
Reported by
GOVT OFFICIAL
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Flash Flooding from a 2 inch rainfall in northwest San Antonio closed portions of Callaghan Road near Woodside.

Flash Flood, Frio

When
August 22, 11:00 PM CST to August 23, 12:00 PM CST
Where
Frio County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Thunderstorms continued to rain heavily from the evening of August 22 through the morning of August 23 over Frio County. Widespread flash flooding resulted from the storms as the whole county received from 2 to 3 inches of rain. The heaviest rain fell over the northern half of the county where rain totals averaged between 5 and 6 inches. The highest rain total of 13 inches was received from just north of Frio Town. The Frio County Sheriff's Department reported numerous rescues on SH85 and FM117 around 0700 CST near Dilley. Rainfall was so heavy that water covered portions of IH-35 from south of Pearsall well into LaSalle County. This unprecedented level of flooding kept the interstate highway closed for 12 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420605, 5420606, 5420607, 5420608.